Pennsylvania, 2003

Damaging Wind in Pennsylvania, July 22, 2003

July 22, 2003 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 22, 2:40 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 22, 2:40 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
340 PM EDT TUE JUL 22 2003

...FLOOD WATCH CONTINUES FOR CENTRAL AND NORTHERN PA THROUGH EARLY
WED AM...

AS OF 19Z...WEAK SFC LOW DEVELOPING ALONG FRONT OVER NW PA/NE OH.
UPPER LEVEL JET NOSING INTO W VA...WITH LFQ HOVERING OVER NW PA.
THIS IS HELPING TO PROVIDE FORCING FOR WIDESPREAD SHOWERS AND
TSTMS...WITH VERY HVY RAIN EMBEDDED WITHIN FOR THE NW MTNS. MORE
SCATTERED BUT VERY POTENT ACTIVITY ACROSS SE. VERY WARM AND HUMID
THERE WITH TEMPS IN L/M 80S AND DEWPTS IN L 70S ACROSS LOWER SUSQ.
SLIGHTLY COOLER ACROSS CENTRAL AND NE...WITH SOME 60S HOLDING ONTO
FAR NE.

SHORT-TERM THRU EARLY EVE...EXPECT WIDESPREAD SHOWERS/TSTMS ACROSS
NW TO HOLD IN PLACE. SCATTERED ACTIVITY SHOULD INC A BIT MORE OVER
LOWER AND MID SUSQ DUE TO STRONG INSTAB. ANY CELLS OVER LOWER AND
MID SUSQ COULD BE LOCALLY SEVERE...BASED ON EXTREME INSTAB...AND
HIGHER MID LEVEL WINDS (ALTHOUGH NOT NEARLY AS STG NOR AS DEEP AS
YSTDY).

OVERNIGHT...SHOWERS AND TSTMS SHOULD INCREASE IN AREAL COVERAGE
ACROSS CENTRAL AND E...WHILE DIMINISHING TREND SHOULD UNFOLD OVER
FAR NW. WL MAINTAIN FLOOD WATCH AS IS THROUGH THE OVERNIGHT HOURS.

WED...SFC FRONT SHOULD SLOWLY WORK ITS WAY E ACROSS THE
SUSQ...PROVIDING ANOTHER DAY OF SHOWERS AND THUNDERSTORMS. CWA WL
BE IN FAVORABLE RRQ OF UPPER LEVEL JET...AND WITH ABUNDANT
MOISTURE/INSTAB IN PLACE...COULD BE YET ANOTHER ACTIVE DAY FOR AREAS
OF FLOODING...AND ISOLATED SEVERE FOR LOWER/MID SUSQ. FURTHER
W...MORE SCATTERED ACTIVITY EXPECTED...WITH MID/UPPER LEVEL TROUGH
APPROACHING.

WED NT-THU NT...DEEPEST MOISTURE FINALLY OFF TO OUR E...BUT STILL
QUITE UNSTABLE WITH UPPER LEVEL TROUGH NEARBY. WL MAINTAIN CHC POPS
WED NT...THEN SLGHT CHC FOR ISOL AFTN ACTIVITY FOR THU...EXCEPT CHC
POPS FOR SUSQ.

FRI AND BEYOND...TEMPORARY RESPITE FROM ACTIVE WX FRI-SAT. NEXT
FRONT APPROACHES FROM NW SAT NT...POSSIBLY SPREADING SOME RW/TRW
INTO NW MTNS BY EVE. BETTER CHC FOR SCATTERED TSTMS SUN-MON...AND
POSSIBLY TUES IF FRONT SLOWS ITS SOUTHWARD PROGRESS...AS SOME MODELS
HINT.

.CTP...
PA...FLASH FLOOD WATCH PAZ004>006-010>012-017>019-037
-041-042-045-046-049>053-058.

KL
Hazardous weather outlook, Jul 22, 5:16 AM EST, 9 hours 44 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-221215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
616 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN TODAY
AND TONIGHT.  SOME STORMS MAY PRODUCE STRONG GUSTY WINDS AND HAIL AS
WELL AS LOCAL HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MID WEEK...WITH THE
POSSIBILITY OF HEAVY FLOODING RAINS OCCURRING IN SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

The radar

The State College radar (KCCX), 28 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Centre

When
July 22, 3:00 PM EST
Where
Centre County, Zion
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.917, -77.667

Trees were reported down in Zion.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367710.